Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 27, NWS Grand Rapids, MI

September 14, 20204 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Sep 14, 2020, 3:14 PM EDT for 4 counties in Michigan. It took effect at Sep 15, 2020, 8:00 AM EDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Sep 14, 2020, 3:14 PM EDT (19:14 UTC)
In effect from
Sep 15, 2020, 8:00 AM EDT
Expired
Sep 16, 2020, 5:00 PM EDT
In force
33 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

473 
WHUS43 KGRR 141914
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
314 PM EDT Mon Sep 14 2020

MIZ037-043-050-056-150315-
/O.NEW.KGRR.BH.S.0027.200915T1200Z-200916T2100Z/
Mason-Oceana-Muskegon-Ottawa-
314 PM EDT Mon Sep 14 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...From Tuesday morning through Wednesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Southerly winds will generate high waves.
  The beaches at Grand Haven and Pere Marquette State Parks will
  be particularly hazardous. The southerly sides of the piers 
  will be especially dangerous locations.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
9 follow-up statements
184 
WHUS43 KGRR 150212
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1012 PM EDT Mon Sep 14 2020

MIZ037-043-050-056-151015-
/O.CON.KGRR.BH.S.0027.200915T1200Z-200916T2100Z/
Mason-Oceana-Muskegon-Ottawa-
1012 PM EDT Mon Sep 14 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT
TUESDAY THROUGH WEDNESDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...From 8 AM EDT Tuesday through Wednesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
034 
WHUS43 KGRR 150808
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
408 AM EDT Tue Sep 15 2020

MIZ037-043-050-056-151615-
/O.CON.KGRR.BH.S.0027.200915T1200Z-200916T2100Z/
Mason-Oceana-Muskegon-Ottawa-
408 AM EDT Tue Sep 15 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH WEDNESDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...From 8 AM EDT Tuesday through Wednesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...South winds will increase to around 20 mph
  today, causing waves to quickly build to 4 to 7 feet. The south
  side of south piers will be most dangerous, which will make 
  Grand Haven State Park and Pere Marquette Park in Muskegon 
  particularly hazardous places to swim to today. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
414 
WHUS43 KGRR 151714
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
114 PM EDT Tue Sep 15 2020

MIZ037-043-050-056-160115-
/O.CON.KGRR.BH.S.0027.000000T0000Z-200916T2100Z/
Mason-Oceana-Muskegon-Ottawa-
114 PM EDT Tue Sep 15 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...From 8 AM EDT Tuesday through Wednesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...South winds of around 20 mph this
  afternoon, will cause waves of 4 to 7 feet. The south side of
  south piers will be most dangerous, which will make Grand Haven
  State Park and Pere Marquette Park in Muskegon particularly
  hazardous places to swim to this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
224 
WHUS43 KGRR 151913
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
313 PM EDT Tue Sep 15 2020

MIZ037-043-050-056-160315-
/O.CON.KGRR.BH.S.0027.000000T0000Z-200916T2100Z/
Mason-Oceana-Muskegon-Ottawa-
313 PM EDT Tue Sep 15 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...From 8 AM EDT Tuesday through Wednesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...South to southwest winds of around 20 mph
  this afternoon into the evening, will cause waves of 4 to 7 
  feet. The south side of south piers will be most dangerous, 
  which will make Grand Haven State Park and Pere Marquette Park 
  in Muskegon particularly hazardous places to swim to this 
  afternoon.  Similar conditions are predicted for Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
108 
WHUS43 KGRR 160150
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
950 PM EDT Tue Sep 15 2020

MIZ037-043-050-056-161000-
/O.CON.KGRR.BH.S.0027.000000T0000Z-200916T2100Z/
Mason-Oceana-Muskegon-Ottawa-
950 PM EDT Tue Sep 15 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Through Wednesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
282 
WHUS43 KGRR 160808
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
408 AM EDT Wed Sep 16 2020

MIZ037-043-050-056-161615-
/O.CON.KGRR.BH.S.0027.000000T0000Z-200916T2100Z/
Mason-Oceana-Muskegon-Ottawa-
408 AM EDT Wed Sep 16 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Through Wednesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Southwest winds around 20 mph will create
  waves of 3 to 5 feet today. Swimming near the south piers at
  Grand Haven State Park and Pere Marquette Park in Muskegon today
  will be particularly hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
428 
WHUS43 KGRR 161353
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
953 AM EDT Wed Sep 16 2020

MIZ037-043-050-056-162100-
/O.CON.KGRR.BH.S.0027.000000T0000Z-200916T2100Z/
Mason-Oceana-Muskegon-Ottawa-
953 AM EDT Wed Sep 16 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Through Wednesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Southwest winds around 20 mph will create 
  waves of 3 to 5 feet today. Swimming near the south piers at 
  Grand Haven State Park and Pere Marquette Park in Muskegon 
  today will be particularly hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
350 
WHUS43 KGRR 161915
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
315 PM EDT Wed Sep 16 2020

MIZ037-043-050-056-162100-
/O.CON.KGRR.BH.S.0027.000000T0000Z-200916T2100Z/
Mason-Oceana-Muskegon-Ottawa-
315 PM EDT Wed Sep 16 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Swimming near the south piers at Grand
  Haven State Park and Pere Marquette Park in Muskegon this
  afternoon will be particularly hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
954 
WHUS43 KGRR 162114
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
514 PM EDT Wed Sep 16 2020

MIZ037-043-050-056-162215-
/O.EXP.KGRR.BH.S.0027.000000T0000Z-200916T2100Z/
Mason-Oceana-Muskegon-Ottawa-
514 PM EDT Wed Sep 16 2020

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Waves have fallen below critical levels and therefore the Beach
Hazard Statement has been allowed to expire.

$$

DUKE

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 14, 3:12 PM EDT, 2 minutes earlier.

Area forecast discussion, Sep 14, 3:12 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
312 PM EDT Mon Sep 14 2020

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 254 PM EDT Mon Sep 14 2020

- Warming up the next few days

- Significant cool down for the end of the week

- Little potential for rain through the period

&&

.DISCUSSION...(This evening through next Monday)
Issued at 254 PM EDT Mon Sep 14 2020

- Warming up the next few days

Strengthening south to southwesterly winds tonight into Tuesday
will advect a warmer airmass into the CWA. The temps at 925 mb
climb to near 20 deg C which with decent mixing supports
temperatures well into the 70s by Wednesday. The cold front has
been trending a little faster. I could come through Wednesday
afternoon... which may limit how warm Wednesday gets.

- Significant cool down for the end of the week

Behind the front...temperatures drop considerably and stay that
way Thursday into Sunday. Temps at 925 mb lower to around 6 deg C
12z Friday into Sunday which could very well keep High
Temperatures in the 50s for much of the area for those days.
Overnight frosts may become widespread so stay tuned for possible
headlines.

- Little potential for rain through the period

The Gulf moisture will be cut off from reaching the Great Lakes
Region through much of the period. This front dropping down
Wednesday afternoon into the night will feature weak forcing here
in Southwest Lower MI...so we will trend toward a drier scenario.
After that...a significant High Pressure system drops down from
Central Canada that will act to limit any chance for rain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 123 PM EDT Mon Sep 14 2020

The atmosphere remains relatively dry so the cloud cover will be
limited. As a result...VFR conditions will be forecasted through
the period. After 18z Tuesday...there could be gusty winds over 20
knots for KMKG.

&&

.MARINE...
Issued at 254 PM EDT Mon Sep 14 2020

A southerly flow will develop tonight and strengthen through
daybreak Tuesday. Gusts over 25 knot are likely...especially on
Tuesday with some gusts up around 30 knots. The strongest winds
are expected to be over the northern zones...up around Little and
Big Sable Points. At this time...enough confidence is there to go
ahead with Small Craft Advisories and Beach Hazards basically
north of Holland.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Tuesday morning through Wednesday
     afternoon for MIZ037-043-050-056.

LM...Small Craft Advisory from 8 AM Tuesday to 5 PM EDT Wednesday for
     LMZ846>849.

&&

SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...MJS
MARINE...MJS
Hazardous weather outlook, Sep 14, 4:04 AM EDT, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
404 AM EDT Mon Sep 14 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-150815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
404 AM EDT Mon Sep 14 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High waves and strong currents on Lake Michigan will be hazardous
to swimmers Tuesday into Wednesday, especially at beaches north
of Holland. The south side of south piers will be especially
dangerous.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-150815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
404 AM EDT Mon Sep 14 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds and waves hazardous to small craft are likely Tuesday into
Wednesday, especially north of Holland.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 3:13 PM EDTSmall Craft AdvisoryGRR50 hr

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.